Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Wednesday, March 16, 2011

The case of a 70 year old man with an arthritic ankle

"He is an avid golfer still playing several games a week but restricted now to flat courses).   He has had two knee replacements with no problems but is coming off steroids because of a bout of polymyalgae rheumatica.  Now taking 3 and a half mgs a day.   He has a lot of other medication including betaloc, disprin and allopurinol which are a preventative prescription to stave off any nasties I believe.   An x-ray has confirmed his ankle is arthritic.   He likes a daily wine and small beer but has always been a beer drinker.    Any help would be marvellous."


With further questioning, it was confirmed he was on other medication as well: Arrow-Simva simvastatin (40).Betaloc CR 47.5, Aspirin 100MG EC (ethics), Allopurinol 300MG,  prednisone 3and 1/2 daily  ,Etidronate disodium 200MG, calcium carbonate 1 25G
________________________________
Gary:
Without knowing the exact sequence of when each drug was prescribed, I am making some assumptions as to what came first, next, then last.

Heart and blood pressure medications are, in my opinion, prescribed with excess.  This may be in response to a perceived "family risk" or raised cholesterol and/or blood pressure even if the elevation is of minimal risk ("to stave off any nasties").  These drugs have many side effects, including upsetting digestion, and weakening joints and muscles by depleting the body of critical minerals and nutrients like Coenzyme Q-10.  Even the Mind is affected.

If a person is at elevated risk of cardiovascular disease, the best course of action is to correct nutrient imbalances and not to medicate.  Medicating without first correcting imbalances within the body is madness.

One of the conditions that we see almost daily from the use of these drugs is disabling muscle and joint pain, often referred to as Polymyalgia or similar.  The standard medical treatment is to place the person on a steroid - usually Prednisone.

Prednisone will give relief for a few months; but at a huge cost.  Prednisone progressively shuts down adrenal function leading eventually to a life threatening condition known as Addison's.  The only treatment is to increase the Predisone.  To stop taking Prednisone can be life threatening.

Prednisone also expedites the loss of bone and the softening of joints.  It is not unusual for those on prednisone to require joint replacement within 5-10 years of use.

The usual treatment to counter the loss of bone is to place the unfortunate person on a drug like Etidronate which effectively kills the bone and to prescribe calcium supplements.  There is evidence that "bone sparing" drugs are associated with increased fracture risk from about four years of use (this is all documented on my blog in many articles about drugs for osteoporosis).

Excess calcium circulating via bone loss and calcium supplements will increase the rate of calcification of the blood vessels and joint tissues (arteriosclerosis and arthritis).  This is medical madness when drugs have been prescribed to treat a perceived or real cardiovascular condition.

As in the case of our 70+ year old man, you can see the process by which one drug is added onto another.  Never, it seems, is a drug that may be causing harm withdrawn.  Diseases, such as osteoporosis, are being caused by drugs where good health once dominated.  One can only speculate as to why these drugs are dished out with scant regard for the health consequences.  Is it outright ignorance?  Is it due to brain-washing by the drugs industry?  Is it the convenience of a quick-fix?  Is it the money (prescribing drugs is highly profitable)? Is it because the act of withdrawing a drug that is causing harm implying culpability by the prescriber (safer to cover your tracks by giving the drug-induced condition an important name like "polymyalgia rheumatica" and prescribing another drug)?  Whatever the reason may be, the end result is a person who is falling apart while drugged out on as many as a dozen different highly expensive medicines.

There are three steps this man can take to rescue his health:

  • Consult his doctor about a progressive withdrawal of all the medication he is on.  Ones like the calcium, the Etidronate and the statin can be withdrawn immediately without any risks at all - other than feeling better.  Set a timetable no longer than three months for the lot.  If the doctor objects, listen to what he has to say carefully.  If you are not satisfied, or unconvinced, I recommend you change doctors without hesitation.
  • Commence immediately a course of Coenzyme Q-10 and an adrenal recovery programme (You will need my assistance with this).  These are complimentary to your current and any ongoing medication and will prepare the way for getting off Prednisone which is the most delicate challenge ahead.
  • Complete a Hair Tissue Mineral Analysis and act on the results.




_______________________________________
About this website
The advice in these articles is given freely without promise or obligation.  Its all about giving you and your family the tools and information to take control of your health and fitness.  Please give me your support by subscribing to my free email updates. Please shop at my Online Store. Please encourage your family and friends to do the same. While we may not always be able to compete with the big operators on price, we aim to more than compensate through personal service!
Your email address:

Powered by FeedBlitz
Do you have a question?  Email Gary: gary@myotec.co.nz. Include any relevant background information to your question.  Please be patient and be aware that I may not be able to answer every inquiry in detail, depending on workloads (My paying clients take precedence!). I will either reply by email or, most likely, by way of an article (Personal identifying details will be removed before publication).
Post a Comment